Format

Send to

Choose Destination
See comment in PubMed Commons below
Endocr Dev. 2010;18:40-54. doi: 10.1159/000316126. Epub 2010 Jun 3.

Safety of recombinant human growth hormone.

Author information

1
Pediatric Endocrinology and Diabetology, and INSERM U690, University Paris 7, Denis Diderot, Hôpital Robert Debré, Paris, France.

Abstract

With an increasing spectrum of indications for growth hormone (GH), knowledge of the short- and long-term safety of this treatment is essential. In this chapter we review the main adverse effects that have been demonstrated or discussed after long-term GH treatment in children. It is well recognized that plasma insulin concentrations increase during GH treatment. The incidence of type 2 diabetes is raised during GH treatment, especially in subjects with other risk factors. Recommendations include assessing glucose tolerance by measuring plasma glucose and HbA1c before and during treatment. There is no consensus on the indications for insulin measurement and/or oral glucose tolerance tests. Other recognized short-term complications of GH treatment include pseudo-tumour cerebri, otitis media (Turner syndrome), and orthopaedic problems such as worsening of scoliosis and slipped femoral epiphysis. There are reports of sudden death within the first 6 months of treatment in children with Prader-Willi syndrome, mostly associated with severe obesity. Large cohort follow-up studies suggest that children treated with GH following childhood cancer treatment do not have a greater number of relapses, but there may be a higher incidence of second primary tumours in the early years of GH therapy. A cohort treated with human pituitary GH showed a higher incidence of tumours, and a GH effect on tumorigenesis has been seen in follow-up studies of acromegaly raising the question of whether de novo cancer risk may be increased. A new prospective pan-European safety surveillance study (SAGhE) has been launched to address these essential questions. The role of monitoring the IGF-1 response (total or free concentrations) to GH treatment to predict long-term safety is unclear at present. Attempts to target IGF-1 levels within the normal range may result in the use of excessive doses of GH. In general, higher dosage GH regimens may be associated with supraphysiological IGF-1 levels.

PMID:
20523016
DOI:
10.1159/000316126
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for S. Karger AG, Basel, Switzerland
    Loading ...
    Support Center